Retin-A Has Caused Wrinkles to Worsen Under my Eyes - London

My dermatologist, who seemed really respected and...

My dermatologist, who seemed really respected and knowledgeable etc., recommended I used Retin-A 0.1% under my eyes for fine lines and crepe'iness. I can only say, please do not use this stuff under your eyes. It has caused much worse wrinkles and don't know if they will reverse.

I was applying a tiny amount of the cream every 4th night, only under the eye area, and, about a month ago, I woke up with much worse wrinkles than I went to sleep with. I have been moisturising well with products for sensitive skin since then but things have not improved.

I went to see her, and she simply said that ageing happens and I should get over it. Ageing to that extent should not happen over night, or even in three months.

I really wish I had never touched the cream and sure wish I had saved my money and done some research before using it. Major fail on my part.

I am no longer using it and hope that with time, lots of natural, gentle products, and some prayer, that things will come right.

As a note, I used it under the one eye that night, the other eye is absolutely fine. It certainly is the Retin-A that did the damage.

Super depressed.

1 Comments

The under eye area is tricky due to the thin, delicate nature of the skin. The advice your derm gave you to apply it directly under the eye straight away was definitely not smart, nor recommended.
The best way to introduce retin-a to the eye area is not to apply it directly under the eye when you start. It is best to apply it right to the upper cheek bone just under the area where the skin starts to get thin under the eye. Applying it there will allow a bit of the retin-a to migrate up towards the eye acclimating your under eye skin to retin-a in a bit gentler fashion. This should be done for several weeks before applying it directly under the eye.

I am sorry this happened to you and had you been told this advice prior to application, you would not have had this problem.
  • Reply

So, a quick update: Almost 11 months later and...

So, a quick update:

Almost 11 months later and I now know what has been wrong with my eyes. The Retin-A cream caused blepharitis - essentially a swelling of my lower eyelids right up to the eyelashes and a blocking of glands within the lower lids. This is what has been causing my lower lids to look red, irritated, and out of shape. The swelling was essentially pushing my lower lids down so that my eyes looked more wrinkled, it also looked like I had subtle bags under my eyes. And that's after being told by the dermatologist that nothing was wrong.

I was diagnosed by an eye specialist 3 weeks ago and, with some preservative-free eyedrops and gentle lower lid 'massage' (done in a specific way) my eyes are getting better day by day. I am really so relieved.

Months of heartache, thinking my eyes are ruined forever, is coming to an end.

I'll NEVER touch chemical face treatments again. Stick to natural and organic girls!

9 Comments

Learningtolove, I'm in the same boat after two uses of retinol. Please help me out! **removed email** I need to know what drops and te specifics of what you did to get your skin back to where it was the day prior to retinol use.
  • Reply
I'm glad to hear it all worked out for you, but don't let this bad experience deter you from using Retin-A....it's a great product. 1.0 % is too strong for most people and should never be used under the eyes. I think 0.5 is the perfect strength.
  • Reply
A person could have a bad reaction to a natural organic product too. Just because you had a bad reaction doesn't mean that everyone will.
  • Reply
Was this review helpful?